Hail, Allegan
- When
- April 25, 1:07 PM EST
- Where
- Allegan County, 0.86 mi SW of Wayland
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.670, -85.640
Severe thunderstorms developed during the afternoon hours of April 25th and continued into the evening, producing several reports of hail and wind damage. The most extensive damage was reported across Mason and Lake counties, where several trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms developed during the afternoon hours of April 25th and continued into the evening, producing several reports of hail and wind damage. The most extensive damage was reported across Mason and Lake counties, where several trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 25, 11:55 AM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1255 PM EDT FRI APR 25 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(1255 PM EDT FRI APR 25 2008) A WARM AND HUMID AIRMASS WILL OVERSPREAD THE REGION THIS AFTERNOON AHEAD OF A COLD FRONT LOCATED IN NEBRASKA. THIS COLD FRONT WILL CROSS LOWER MICHIGAN TONIGHT...RESULTING IN INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. BEHIND THE COLD FRONT IT WILL TURN MUCH COOLER THIS WEEKEND WITH DRY WEATHER SATURDAY AND SATURDAY NIGHT FOLLOWED BY A CHANCE OF RAIN SHOWERS SUNDAY. IT WILL TURN EVEN COLDER LATE THIS WEEKEND INTO EARLY NEXT WEEK AND SNOW IS POSSIBLE SUNDAY NIGHT AND MONDAY && .SHORT TERM...(1255 PM EDT FRI APR 25 2008) (THIS AFTERNOON THROUGH SUNDAY NIGHT) WILL CONTINUE TO MONITOR THE TRACK OF THE LINE OF SHOWERS AND THUNDERSTORMS AS THEY TRACK EASTWARD WISCONSIN AND ILLINOIS. THE MAIN CHALLENGE IS IF THEY WILL SURVIVE AS THEY CROSS LAKE MICHIGAN. THEY SEEM TO BE HOLDING THEIR OWN. AS A RESULT ILL INCREASE POPS AND CLOUDS AND LOWER TEMPS FOR WESTERN COUNTIES EARLY THIS AFTERNOON. MODEL SOUNDINGS DO SHOW CAPES UP OVER 1000 J/KG LATER THIS AFTERNOON...BUT A CAP EVOLVES INTO THE MID TO LATE AFTERNOON HOURS. I DO NOT EXACTLY AGREE WITH THE MODELS AND FEEL THAT WE WILL NEED TO MONITOR THIS CLOSELY. FORECAST SOUNDINGS DO SHOW LITTLE IN THE WAY OF CAPE BELOW 700 MB THIS AFTERNOON AND TONIGHT. STEEP MID LEVEL LAPSE RATES ARRIVE AND SUPPORT LARGE HAIL. INCREASING WIND FIELDS SUPPORT DAMAGING WINDS. MAINLY DRY CONDITIONS EXPECTED SATURDAY THROUGH SUNDAY...BUT AS THE DEEPENING LOW PRESSURE SYSTEM MOVES IN FROM THE SOUTHWEST SUNDAY NIGHT RAIN AND EVEN SOME SNOW WILL BE POSSIBLE. WILL MAINTAIN THIS WORDING IN THE FORECAST. && .LONG TERM...(1255 PM EDT FRI APR 25 2008) (MONDAY THROUGH FRIDAY) FALLING HEIGHTS ASSOCIATED WITH THE DEEPENING CLOSED LOW WILL KEEP OUR WEATHER UNSETTLED INTO TUESDAY. SOME RAIN AND SNOW POSSIBLE AT TIMES. AS FOR ACCUMULATIONS...TOUGH CALL AT THIS POINT. FORECAST SOUNDINGS ARE COLD ENOUGH FOR SNOW AND THE SLOW MOVEMENT OF THE SYSTEM ANY STATIONARY BAND COULD LEAD TO ACCUMULATIONS. WILL MAINTAIN THE CURRENT WORDING. GOING INTO THE MID TO END OF THE WEEK...UNSEASONABLY LOW HEIGHTS POINT TO BELOW NORMAL TEMPERATURES...AND WILL KEEP IT THAT WAY. WITH THE GROWING SEASON STARTED IN SOME AREAS WE COULD SEE SOME FROST/FREEZE HEADLINES. && .MARINE...(1255 PM EDT FRI APR 25 2008) DECIDED TO ISSUE THE SMALL CRAFT ADVISORY FOR TONIGHT AND SATURDAY. STRONG SOUTHWEST FLOW THIS AFTERNOON AND TONIGHT WILL BUILD WAVES THROUGH THE PERIOD. IN ADDITION WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS. && .AVIATION...(1255 PM EDT FRI APR 25 2008) ONE LINE OF WEAKENING SHOWERS AND THUNDERSTORMS WILL TRY TO CROSS LAKE MI EARLY THIS AFTERNOON. INLAND AS WE HEAT UP THROUGH THE AFTERNOON SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECASTED TO REDEVELOP. IT IS NOT UNTIL TONIGHT WHEN THE COLD FRONT SWINGS THROUGH THAT CONDITIONS ARE FORECASTED TO GO UNDER VFR. SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD TONIGHT. CONDITIONS WILL IMPROVE TO VFR SAT AM. && .HYDROLOGY...(1255 PM EDT FRI APR 25 2008) RAINFALL TONIGHT COULD BE LOCALLY HEAVY WITH AN INCH POSSIBLE...HOWEVER WITH THE RAPID MOVEMENT OF THE FRONT SIGNIFICANT HYDRO ISSUES ARE NOT PREDICTED. HOWEVER SOME URBAN AND SMALL STREAM FLOODING CANNOT BE RULED OUT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY TONIGHT AND SATURDAY ENTIRE NEARSHORE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: MJS MARINE MJS AVIATION: MJS HYDROLOGY: MJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1157 AM EDT FRI APR 25 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1157 AM EDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AS VERY WARM AND UNSTABLE CONDITIONS DEVELOP... BUT THUNDERSTORMS WILL BE MORE LIKELY TONIGHT WHEN A STRONG COLD FRONT SWEEPS THROUGH THE AREA. SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE THIS AFTERNOON AND TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. THE MAIN TIME FRAME FOR SEVERE WEATHER IS FROM 8 PM TO 2 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ACCUMULATING WET SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT. FREEZING TEMPERATURES ARE POSSIBLE MONDAY... TUESDAY... AND WEDNESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LMZ844>849-260830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1157 AM EDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING SOUTHERLY WINDS WILL BRING CONDITIONS HAZARDOUS TO SMALL CRAFT... PARTICULARLY TONIGHT. GALE FORCE SOUTHWEST WINDS MAY DEVELOP LATE TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TONIGHT WHEN A STRONG COLD FRONT SWEEPS THROUGH THE AREA. SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. STORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. LIGHTNING COULD BE FREQUENT. A VERY WARM AND MOIST AIR MASS MOVING ACROSS THE LAKE COULD RESULT IN AREAS OF FOG THIS AFTERNOON AND THIS EVENING. SOME OF THE FOG COULD BE DENSE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE WINDS ARE POSSIBLE SATURDAY... PARTICULARLY NORTH OF MUSKEGON. STRONG WINDS AND LARGE WAVES ARE ALSO LIKELY SUNDAY NIGHT THROUGH MONDAY. WINDS COULD REACH GALE FORCE DURING THIS TIME. WET SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT. FREEZING TEMPERATURES ARE POSSIBLE MONDAY... TUESDAY... AND WEDNESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MEADE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 AM EDT FRI APR 25 2008
MIZ040-046-251315-
CLARE-ISABELLA-
851 AM EDT FRI APR 25 2008
...SPECIAL WEATHER STATEMENT...
AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ROSEBUSH TO 11 MILES SOUTHWEST OF MOUNT PLEASANT...MOVING EAST AT
40 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHEPHERD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4347 8498 4348 8499 4394 8464 4394 8460
4390 8459 4348 8460
TIME...MOT...LOC 1251Z 270DEG 35KT 4386 8456 4347 8486
MJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
133 PM EDT FRI APR 25 2008
MIZ037-038-043-044-050-056-251830-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
133 PM EDT FRI APR 25 2008
...SPECIAL WEATHER STATEMENT...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF LUDINGTON TO 32 MILES WEST OF GRAND HAVEN...MOVING NORTHEAST AT 40
MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STONY LAKE... LUDINGTON... MEARS...
WEARE... WABANINGO... SCOTTVILLE...
HART... WHITEHALL... ROTHBURY...
NEW ERA... MONTAGUE... FREESOIL...
CUSTER... FOUNTAIN... ELBRIDGE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4380 8644 4396 8647 4407 8654 4419 8638
4418 8557 4409 8556 4334 8574 4329 8580
4316 8587 4301 8626 4315 8630 4337 8645
4352 8649 4361 8656 4368 8656
TIME...MOT...LOC 1733Z 245DEG 40KT 4408 8652 4293 8673
MJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 PM EDT FRI APR 25 2008
MIZ037>040-043>046-050>052-056>059-064>066-251915-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KENT-LAKE-
MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-
202 PM EDT FRI APR 25 2008
...SPECIAL WEATHER STATEMENT...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO 12 MILES
NORTHWEST OF HESPERIA TO GRAND HAVEN...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SULLIVAN... REEMAN... NUNICA...
HESPERIA... DRENTHE... BRUNSWICK...
ALLEGAN... VICKERYVILLE... HUDSONVILLE...
FREMONT... EASTMANVILLE... BURNIPS...
BAUER... ALLENDALE... WOOSTER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4419 8638 4418 8507 4316 8483 4294 8474
4285 8484 4245 8602 4306 8628 4370 8626
TIME...MOT...LOC 1802Z 254DEG 33KT 4414 8622 4372 8612
4306 8614
MJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL WAYLAND 42.67N 85.64W
04/25/2008 E1.00 INCH ALLEGAN MI FIRE DEPT/RESCUE
&&
RSUTTLEThe Grand Rapids radar (KGRR), 26 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Postal office workers reported that three quarters inch hail fell for a couple of minutes.
A measured 52 knot wind gust was recorded at the Mason county airport.
An emergency manager from Mason county reported that several trees were toppled by high wind gusts, mainly north of U.S. 10 across the northern portion of the county.
A Lake county official reported that several trees were blown down in and near the Irons area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95216, 95218, 95220, 95221, 95222.